Background: Tacrolimus (FK) is being increasingly used as an alternative to cyclosporine (CyA) in heart transplantation (HTx). It is believed to engender slightly more powerful protection against acute rejection. However, the increased immunosuppression could result in an excess of infectious complications.
Methods: Our study compared the incidence of major infections (MInf), defined as life-threatening infectious episodes requiring admission and intravenous (IV) antimicrobial therapy, among a series of HTx recipients treated with either FK (n=30) or CyA (n=84).
Results: A total of 21 patients received FK in an elective protocol and 9 patients initially treated with CyA were converted to FK. Tacrolimus was combined with azathioprine and prednisone in 21 cases, and with mycophenolate mofetil and steroids in 8 recipients. After a follow-up between 6 and 37 months, 11 patients (37%) in the FK group developed 13 episodes of MInf, most (85%) occurring during the first posttransplant year. Conversely, CyA patients (n=84), a group with similar characteristics and follow-up, showed a MInf incidence of 12% (P<.05). Among the FK group, the most common site of MInf was pulmonary (69%). A variety of opportunistic agents caused MInf in 54% of cases, whereas the remaining ones were attributed to nosocomial bacteria. There were three deaths (27% of all MInf), all in azathioprine-treated patients with initial FK therapy.
Conclusions: Tacrolimus therapy seems to be associated with an increased incidence of severe infections in HTx recipients. We recommend aggressive diagnostic and therapeutic approaches for patients on FK who develop signs or symptoms of infection in the first year after HTx.